Indiana, 2018

Hail and Damaging Wind in Indiana, May 21, 2018

May 21, 2018 · NWS IND · 4 events in 2 counties and zones

Isolated to scattered thunderstorms pushed northeast across portions of central Indiana between 4PM and 5PM EDT producing small and large hail, as well as a minor wind damage report as the isolated thunderstorms moved northeast across the area on the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Isolated to scattered thunderstorms pushed northeast across portions of central Indiana between 4PM and 5PM EDT producing small and large hail, as well as a minor wind damage report as the isolated thunderstorms moved northeast across the area on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 21, 2:24 PM EST, 44 minutes earlier.

Area forecast discussion, May 21, 2:24 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
324 PM EDT Mon May 21 2018

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated
below.

&&

.SYNOPSIS...
Issued at 324 PM EDT Mon May 21 2018

Chances for rain and thunderstorms will continue into Tuesday as a
cold front moves slowly through the region. High pressure will bring
an extended period of dry weather beginning late Tuesday and
continuing through the end of the work week. A more unsettled
weather pattern will return for the holiday weekend as Gulf moisture
is drawn north into the Ohio Valley with a tropical system impacting
the southeast states.

&&

.NEAR TERM /Rest of This Afternoon into Tonight/...
Issued at 324 PM EDT Mon May 21 2018

Sunshine has been increasing since midday over much of the forecast
area as high level cloud coverage has diminished. This has result in
rapid warming to the south of a warm front roughly draped across our
northern row of counties in a WNW-ESE direction. Showers have been
confined to primarily the northern Wabash Valley recently with new
convective development just recently commencing to the west of KBMG.
19Z temperatures ranged from the low 70s far north to mid 80s in the
southeast.

Primary focus will be on the convective evolution and potential
impacts to the region over the next 6-8 hours through late evening.
Mesoanalysis showing that much of the region has been slow to
destabilize so far this afternoon with the cloud debris from earlier
in the day. As that has diminished over the last hour or two
however...instability and heating have increased and as mentioned
above...beginning to see scattered convective development to the
west of KBMG and across the lower Wabash Valley. As the airmass
continues to destabilize through the remainder of the afternoon...
expect a steady increase in convective coverage...especially as
storms move northeast and approach the higher BL shear levels
closer to the warm front.

The potential for locally severe storms remains something to monitor
going through the rest of the afternoon and into the early evening.
As mentioned...better BL shear and storm relative helicities are
focused near and north of the warm front over the northern half of
the state. Greatest concern for severe convection is likely to be
where the higher BL shear and storm relative helicities interact
with the deeper instability and at this point...that appears most
likely to take place over the northeast quadrant of the forecast
area. The close proximity to the warm front will add another element
of interest as an enhanced layer of shear will exist near the
boundary. The boundary should continue to retreat to the north out
of the forecast area by early evening in response to a surface wave
moving into western Illinois. This may end up taking the primary
area of severe storms northeast out of the area by 23-00Z...but the
presence of lingering instability and broad ascent will support
continued convection into the evening gradually shifting east. Could
see strong to pulse-type severe cells within this activity...but
overall suspect the more organized and stronger convection will be
northeast of the region after 00Z where shear and instability will be
better aligned and maximized.

There is likely to be a lull in convection from late evening into
the overnight as the deeper moisture and forcing shift easts...but
the aforementioned surface wave and boundary lingering back west will
warrant reintroducing low chance pops during the predawn hours. The
front should be moving into our northwest counties by daybreak
Tuesday.

Temps...generally nudged lows closer to the warmer MAVMOS for much
of the area as lows remain in the low to mid 60s across central
Indiana.

&&

.SHORT TERM /Tuesday through Thursday/...
Issued at 324 PM EDT Mon May 21 2018

Forecast challenges focus on lingering chances for rain Tuesday and
temperatures throughout the short term.

The aforementioned surface wave will drift across the lower Great
Lakes on Tuesday finally drawing the cold front across the forecast
area through the day. Instability will be weak at best on Tuesday
but the presence of steeper low level lapse rates warrants a
continued mention of chances for showers and storms into the early
afternoon before the front clears the area by late day.

Once the front moves off to the southeast Tuesday afternoon...high
pressure will build into the lower Great Lakes and Ohio Valley with
dry weather expected for the rest of the short term. Diurnal cu will
be possible each day as convective temps are approached but
overall...should be a spectacular couple of days with plenty of
sunshine and continued warmer than normal conditions. Potential
exists for a bit more presence of mid and high clouds on Thursday
as upper level moisture spills over a developing ridge aloft. There
will also be noticeably drier feel to the airmass with winds
predominantly from the E/NE through much of the period.

Temps...generally ran with a model blend for highs through the
period. After slightly cooler temperatures in the upper 70s and
lower 80s Tuesday and Wednesday...temps will recover into the mid
80s for Thursday as heights aloft rise in response to the
approaching ridge. Lows will fall into the 50s Tuesday night before
recovering back into the 60s later in the week.

&&

.LONG TERM /Thursday night through Monday/...
Issued at 235 PM EDT Mon May 21 2018

The long term will begin with dry weather in place over central
Indiana under the influence of an upper ridge. Fairly high
confidence given model agreement on the larger upper pattern that
conditions will be dry with well above normal temperatures for
through early Saturday morning. Chances for showers and some
storms will return Saturday afternoon as upper ridging breaks down
and moves east. Then will see shower and thunderstorm chances
through the remainder of the holiday weekend. Confidence is low
from Saturday onward as a tropical system forming over the Gulf
will have an influence on the amount of moisture available over
the area and how far a frontal system might be able to move into
area. While its existence is a consistent feature within several
model runs, this system is still showing a good amount of
variability in position and movement (not unusual this far out)
and thus did not deviate from the blended initialization given the
low confidence. High confidence above normal temperatures remain
through the entire period.

&&

.AVIATION /Discussion for 211800z TAF issuance/...
Issued at 113 PM EDT Mon May 21 2018

VFR for the most part the next several hours with scattered
showers in the vicinity. More likely to get showers at KLAF and
KHUF over the next couple hours and KIND/KBMG thereafter. Chances
for thunderstorms will return after around 20-22z and will go with
VCTS then. Probability isn't high enough for any specific time to
go with tempo thunder but will monitor with updates. Could see
some brief drops to MVFR within showers/storms. More widespread
MVFR ceilings are progged to develop across much of the area after
around 9z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE. &

&

SYNOPSIS...Ryan
NEAR TERM...Ryan
SHORT TERM...Ryan
LONG TERM....CP
AVIATION...CP
Hazardous weather outlook, May 21, 2:40 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
340 PM EDT Mon May 21 2018

INZ021-028>031-035>049-051>057-060>065-067>072-221000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
340 PM EDT Mon May 21 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Scattered severe thunderstorms are possible through the
rest of the afternoon and evening.

Hazards: Damaging winds, Large hail, Lightning, brief heavy
rainfall.

Timing: Greatest risk for severe storms through 10 PM.

Discussion: Scattered thunderstorms will continue to increase in
coverage through the rest of the afternoon and into the evening. The
greatest threat for storms to become severe is generally to the
northeast of Interstate 74. Additional scattered showers and storms
may redevelop along a cold front late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorms are possible The first half of Tuesday across
mainly the southeastern half of central Indiana. These storms are
not expected to be severe. Thunderstorm chances will return for the
weekend, but it is too soon to tell if they will be severe.

Discussion: A departing upper level weather disturbance will keep
chances for thunderstorms in the forecast for parts of central
Indiana Tuesday. High pressure is expected across the area for mid
week. A warm and humid air mass is expected to return to Central
Indiana over the Holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, May 21, 2:50 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
350 PM EDT MON MAY 21 2018

INZ053-061-212030-
Owen IN-Greene IN-
350 PM EDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OWEN AND CENTRAL
GREENE COUNTIES UNTIL 430 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomfield, or 31 miles west of Bedford, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Linton, Bloomfield, Worthington, Lyons, Switz City, Newberry,
Solsberry and Freedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3928 8687 3910 8668 3907 8668 3890 8697
      3890 8709 3900 8719
TIME...MOT...LOC 1949Z 232DEG 18KT 3898 8705

Ryan

The radar

The Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greene

When
May 21, 3:08 PM EST to 3:10 PM EST
Where
Greene County, 0.54 mi W of Bloomfield
Measured
0.75 in hail
Reported by
Public
Coordinates
39.030, -86.940

Hail, Greene

When
May 21, 3:09 PM EST to 3:11 PM EST
Where
Greene County, 0.54 mi W of Bloomfield
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -86.940

This report was received via mPING and Twitter.

Hail, Johnson

When
May 21, 3:57 PM EST to 3:59 PM EST
Where
Johnson County, 0.53 mi W of Bud
Measured
0.75 in hail
Reported by
Public
Coordinates
39.450, -86.190

This report was received via mPING.

Thunderstorm Wind, Johnson

When
May 21, 3:58 PM EST
Where
Johnson County, 0.69 mi S of Bud
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.440, -86.180

Small 1-inch diameter tree limbs were broken and roof shingles were blown off in this location due to strong thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762404, 762405, 762407, 762408.